Heavy Rain, Decatur
- When
- June 3, 6:00 AM CST to June 4, 6:00 AM CST
- Where
- Decatur County, (30i)lamoni Muni Arp
- Reported by
- ASOS
- Coordinates
- 40.630, -93.900
Rainfall from storm over the past 24 hours was 5.65 inches.
S. on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very dynamic weather pattern was in place over the central U.S. on the 3rd. A strong short wave moved out of the Rockies onto the Plains during the day. Thunderstorms formed early in Nebraska and South Dakota. The storms spread and developed southeast into Iowa during the afternoon and evening. The airmass became unstable with CAPE values rising to about 2000 J/kg. Downdraft CAPE rose to to around 1000 J/kg, with about 600 J/kg of CAPE available in the -10 to -30 layer of the atmosphere. The freezing level was around 14,000 feet. The atmosphere was highly sheared with 50 to 80 kts of shear available. A strong 70 to 80 kt mid level jet moved into the area as the low level jet increased to around 60 kts by evening. Precipitable water values were around 2 inches, which is more than three sigma above seasonal normals. The LCL level was fairly low, around 1000 meters. Thunderstorms that formed to the west quickly became an upscale MCC as it continue southeast. The strongest storms formed along the baroclinic zone of the warm front. Windspread severe weather occurred, but was limited to the far southwest part of the CWA. Hail and high wind was the mode of severe weather with hail up to baseball size and winds in excess of 80 MPH. The winds caused considerable structural and tree damage across southwest Iowa. Whole farm buildings were destroyed in Taylor and Ringgold Counties with winds of 70 to 95 MPH. Very heavy rainfall also occurred with a band of three to six inches of rain. Additional damage was done in Adams County when lightning struck a home in the town of Corning. The home was was a total loss from the fire. Spotty flash flooding was reported with some of it significant in Ringgold, Cass, Adams, Adair, Taylor Wayne, and Decatur Counties. Flood damage was widespread in Decatur County with the county engineer reporting 25 culverts damage, 12 bridges damaged and water over the road in 40 other locations, up to 2-3' of water at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 4:53 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 553 AM CDT TUE JUN 3 2014 .SHORT TERM /TODAY/... ISSUED AT 407 AM CDT TUE JUN 3 2014 WEAK HIGH PRESSURE WILL TRAVERSE THE STATE TODAY WITH A QUITE DAY FOR THE MOST PART. AS THE AXIS PASSES EAST...MOISTURE RETURN WILL BE QUITE RAPID WITH THE RETURNING WARM FRONT WILL SLOW DOWN THE ONSET OF THUNDERSTORM DEVELOPMENT A LITTLE FROM THE PREVIOUS FORECAST WITH ONLY THE FAR WESTERN COUNTIES AFFECTED LATE THIS AFTERNOON. ONCE INITIATION TAKES PLACE...DEVELOPMENT AND SPREADING IS EXPECTED TO BE RAPID WITH THE POTENTIAL OF THE FIRST SEVERE WEATHER TAKING PLACE WITH AN HOUR OR SO OF INITIATION. WENT A LITTLE ABOVE MOS TEMPS AGAIN TODAY...FITTING WITH THE TREND OF THE PAST SEVERAL DAYS. .LONG TERM /TONIGHT THROUGH MONDAY/... ISSUED AT 407 AM CDT TUE JUN 3 2014 MAIN FORECAST CONCERN WAS FOCUSED ON HEAVY RAIN AND SEVERE WEATHER POTENTIAL TONIGHT INTO EARLY WEDNESDAY MORNING. THE 03.00Z MODEL RUNS ARE IN BETTER AGREEMENT WITH THE EXCEPTION OF THE NAM BEING THE FARTHEST NORTH WITH THE HEAVY PRECIP SHIELD TONIGHT. UTILIZED A GFS/ECMWF/SREF BLEND TONIGHT INTO WEDNESDAY AS THE 03.00Z NAM REMAINS THE OUTLIER. HOWEVER...THE 03.06Z HAS COME INTO A LITTLE BETTER AGREEMENT WITH THE 03.00Z GFS/ECMWF. TONIGHT THROUGH WEDNESDAY...STRONG 500MB SHORTWAVE WILL EJECT OUT OF THE CENTRAL ROCKIES AND QUICKLY PUSH EAST THROUGH THE CENTRAL PLAINS TODAY. THE ASSOCIATED SURFACE LOW WILL DEVELOP OVER WESTERN NE/WESTERN KS/EASTERN CO TODAY WITH A WARM FRONT EXTENDING FROM NORTHEAST NE THROUGH CENTRAL IOWA. CUT BACK ON TIMING OF POPS TONIGHT AS INITIATION LOOKS BE AROUND 21Z TO 00Z IN FAR NORTHEAST NE AND SOUTHEAST SD BUT WILL QUICKLY MOVE INTO WESTERN IOWA BETWEEN 00Z AND 03Z WEDNESDAY. PER 06Z SPC DISCUSSION...AGREE WITH THE MAIN SEVERE THREAT BEING DAMAGING WINDS AS STORMS LOOK TO EVOLVE INTO BOWING SEGMENTS AS THEY WILL FOLLOW THE INSTABILITY AXIS ORIENTED EAST-SOUTHEAST ACROSS CENTRAL TO SOUTHERN IOWA TONIGHT. 0-3KM SHEAR VALUES IN THE 40 TO 50 KNOT RANGE AND THE DEEP LAYER SHEAR FROM 50 TO NEAR 75 KNOTS BY LATE THIS EVENING. CERTAINLY LARGE HAIL WILL ACCOMPANY THIS STRONG WIND AND CANNOT RULE OUT THE TORNADO THREAT WITH THE HODOGRAPH DEPICTING THE CLASSIC SICKLE SHAPE BY AROUND 01Z TONIGHT AT CRL. HAVE SEVERE THREAT MENTIONED ALONG AND SOUTH OF I-80 THROUGH 06Z TONIGHT BEFORE STORMS TRANSITION INTO MORE OF A HEAVY RAIN THREAT AND CONFIDENCE DECREASES OVERNIGHT WITH THE SEVERE POTENTIAL. AS MENTIONED...IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAIN IS HIGHLY LIKELY. IMPRESSIVE MOISTURE TRANSPORT AND ISENTROPIC UPGLIDE ALONG THE 305K TO 315K ISENTROPIC SURFACE TONIGHT INTO THE OVERNIGHT HOURS INTO CENTRAL IOWA. STRONG THETA-E ADVECTION BETWEEN THE SURFACE TO 700MB AND CORFIDI VECTORS WOULD SUGGEST TRAINING THUNDERSTORMS BY LATE THIS EVENING INTO EARLY WEDNESDAY MORNING. WARM LAYER CLOUD DEPTHS INCREASE TO 12500FT TO JUST OVER 13KFT SOUTH OF I-80 WITH PRECIPITABLE WATER IN THE 1.5 TO 2.25 INCHES. VERY EFFICIENT RAIN PRODUCERS ANTICIPATED TONIGHT INTO THE OVERNIGHT HOURS AND ISSUED FLASH FLOOD WATCH FOR THE SOUTHERN PORTIONS OF THE FORECAST AREA. THURSDAY THROUGH MONDAY...COOLER AND DRIER CONDITIONS EXPECTED ON THURSDAY AND FRIDAY BEFORE ANOTHER SHORTWAVE AND ASSOCIATED SURFACE LOW PUSH ACROSS THE CENTRAL U.S. ECMWF AND GFS ARE IN DECENT AGREEMENT WITH THE TIMING...BUT THE GFS IS A BIT FURTHER NORTH WITH SURFACE LOW TRACK. && .AVIATION...03/12Z ISSUED AT 547 AM CDT TUE JUN 3 2014 HIGH PRESSURE RIDGE FROM ND INTO THE MID SOUTH WILL MOVE EAST OF IA TODAY. LOW PRESSURE DEVELOPING OVER THE CENTRAL ROCKIES WILL MOVE ACROSS KS TONIGHT AND ALONG THE IA/MO BORDER EARLY WED. VFR CONDITIONS TODAY WILL DETERIORATE RAPIDLY FROM THE WEST LATE THIS AFTERNOON THROUGH THE OVERNIGHT WITH LARGE SCALE THUNDERSTORM COMPLEX DEVELOPING AND MOVING THROUGH THE TAF SITES. WIDESPREAD THUNDER WITH MVFR CIGS AND VISIBILITY. AS THUNDER MOVES OFF LATE TONIGHT...CIGS WILL LIKELY LOWER TO AT OR BELOW 2000 FEET. OUTLOOK...THERE WILL LIKELY BE A PERIOD WED MORNING WITH AREAS OF IFR CIGS. CONDITIONS WILL IMPROVE TO VFR FOR THE AFTERNOON. QUITE WEATHER WITH VFR CONDITIONS ARE EXPECTED THU AND FRI. THE NEXT ROUND OF THUNDERSTORMS WILL ARRIVE THIS WEEKEND. && .HYDROLOGY... ISSUED AT 407 AM CDT TUE JUN 3 2014 PRECIPITATION RATES OF 3 TO 5 INCHES PER HOUR WILL BE WIDESPREAD ACROSS CENTRAL TO SOUTHERN IOWA LATE THIS EVENING. QPF AMOUNTS LOOK TO RANGE IN THE 2 TO 4 INCHES IN A SHORT TIME FRAME. COULD POSSIBLY SEE A FEW ISOLATED 5 INCH OR GREATER AMOUNTS AS WELL. THE FLASH FLOOD WATCH BEGINS AT 01Z WEDNESDAY AND ENDS AT 13Z WEDNESDAY. FROM 03Z TO 09Z IS THE PERIOD OF HIGHEST CONFIDENCE WHEN THE HEAVIEST RAINFALL WILL OCCUR. POTENTIALLY COULD SEE WIDESPREAD FLASH FLOODING ISSUES OVER CENTRAL TO SOUTHERN IOWA. SMALLER STREAMS AND CREEKS TYPICALLY PRONE TO FLASH FLOODING ARE LIKELY TO SEE MUCH OF THIS RAINFALL TONIGHT. ESPECIALLY IN THE DES MOINES AREA WHERE THE WALNUT CREEK AND FOURMILE CREEK HAVE HAD HISTORY OF RISING RAPIDLY. OTHER POTENTIAL SMALLER CREEKS/STREAMS WOULD INCLUDE THE MUCHAKINOCK CREEK...WHITE BREAST CREEK...EAST FORK 102 RIVER...THOMPSON RIVER...AND THE CHARITON RIVER TO NAME A FEW. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS- DECATUR-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK- POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...MS JUN 14 LONG TERM...PODRAZIK AVIATION...MS JUN 14 HYDROLOGY...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 438 AM CDT TUE JUN 3 2014 IAZ057>062-070>075-081>086-092>097-041000- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 438 AM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST LATE THIS AFTERNOON INTO THE EVENING. DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL UP TO THE SIZE OF BASEBALLS...AND NIGHT TIME TORNADOES ARE ALL POSSIBLE BY THIS EVENING AND INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE FORECAST TO PERSIST INTO WEDNESDAY AFTERNOON...MAINLY EAST OF INTERSTATE 35. ADDITIONAL THUNDERSTORM CHANCES WITH HEAVY RAIN ARE FORECAST SATURDAY AND SUNDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED TONIGHT INTO WEDNESDAY MORNING...AND POSSIBLE OVER THE WEEKEND. IAZ004>007-015>017-023>028-033>039-044>050-041000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 438 AM CDT TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST TONIGHT INTO EARLY WEDNESDAY MORNING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED NIGHT TIME TORNADOES WILL BE POSSIBLE. IN ADDITION...VERY HEAVY RAIN IS EXPECTED AND MAY LEAD TO AREAS OF FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL LINGER INTO WEDNESDAY MORNING...MAINLY EAST OF INTERSTATE 35. ADDITIONAL THUNDERSTORM CHANCES WITH HEAVY RAIN ARE FORECAST SATURDAY AND SUNDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT INTO WEDNESDAY MORNING...AND POSSIBLE OVER THE WEEKEND. PODRAZIK
The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
28 hail, 19 thunderstorm wind, 13 heavy rain, 9 flash flood, 1 lightning. Local standard time, as filed.
Rainfall from storm over the past 24 hours was 5.65 inches.
Rainfall from storm over the past 24 hours was 3.68 inches.
Rainfall from storm over the past 24 hours was 3.92 inches.
Rainfall from storm over the past 24 hours was 3.57 inches.
Rainfall from storm over the past 24 hours was 4.02 inches.
Rainfall from storm over the past 24 hours was 2.5 inches.
Rainfall from storm over the past 24 hours was 3.56 inches.
Rainfall from storm over the past 24 hours was 4.33 inches.
Rainfall from storm over the past 24 hours was 3.39 inches.
A spotter had a 5 inch rain gage that overflowed. Estimate of 6 inches of rain based on a nearby neighbor receiving 6 inches in their rain gage.
Rainfall of 5.50 inches in the past 24 hours.
A home in the city of Corning was a total loss after it burned down following a lightning strike.
Golfball hail in Siam.
Hail covered the ground.
Winds of 50 MPH and small branches blown down.
Baseball size hail was measured along 325th street.
Cass County EM reported street flooding with water up to the bottoms of car hubcaps.
Winds were estimated at 60 MPH with tree limb damage.
Spotter estimated winds of 65 MPH along with torrential rainfall.
Quarter size hail with wind gusts of 50 MPH.
Two to three foot diameter trees reported down.
Significant damage was done to a home near Brooks. Siding and shutters were wrecked, windows broken by hail as well.
A large amount of tree damage was reported with leaves stripped and 5 inch diamter branches down.
Wind continued strong for nearly 12 minutes and produced damaging gusts from time to time. Farm building damaged.
A large shed was completely destroyed just over two miles east of Lenox. Confirmed by a NWS Storm Survey.
Loss of wind tarp from steel hoop building.
Numerous tees across town were damaged with large branches of 1 to 3 feet in diameter down.
Wind measured by storm chaser at 86 MPH along with 2 inch diameter hail.
A large camper trailer was blown over. Several trees were destroyed.
Public reported golf ball size hail and torrential rainfall. A car window was shattered.
Golf ball hail and wind broke car windshield.
At least ten power poles snapped or leaning.
Trees blown over onto road near location.
Several trees blown over and a machine shed blown over.
Partial loss of a roof covering a home and tree damage reported in town. Roofing material was blown southeast.
Water was reported 1 to 2 feet deep along highway 25 in Clearfield. Worst of the flash flooding lasted about 30 minutes.
A farm outbuilding was destroyed with debris blown southeast.
Hail punched holes in window well covers.
Winds of 50 MPH reported with the hail.
Storm total of 5.27 inches of rain at the Lamoni Municipal Airport.
Cass County Emergency Manager reported major street flooding in Griswold. Water was covering the car tires and up to 18 inches of water covered municipal roadways in places.
Water was reported over many county roadways.
Several roads were reported covered by water and had to be closed until water receded in southern Adair County.
Water was reported covering the roadways in Diagonal.
Taylor County Dispatch reported Highway P14 was closed due to water being covered with water.
Loss of metal roof material from a farm outbuilding.
Large tree branches of 1 to 3 feet in diameter blown down.
The Decatur County Engineer reported an estimated 25 culverts damaged and 12 bridges damaged from water. Another 40 locations of roadway were overtopped by water resulting in at least 20 road closures.
Water of 2 feet to 3 feet deep in some places was reported in Davis City as the drainage system could not keep up with the rain.
At least 10 inches of water over a road with deeper water over other area roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510170, 510172, 510175, 510176, 510177, 510180, 510182, 510189, 510196, 510218, 510319, 510113, 511332, 527049, 510115, 510116, 510117, 510156, 510210, 510106, 510306, 510146, 510147, 510118, 510119, 510121, 510141, 510214, 510122, 510150, 510142, 510123, 510211, 510139, 510215, 527474, 510321, 510137, 510216, 527462, and more.